We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

Is There a Connection between Omeprazole and Weight Gain?

By Lee Johnson
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

There may be a connection between omeprazole and weight gain, but it is a very rare one if it does exist. Weight gain is a listed possible side effect of the treatment but is only reported by less than 1% of people taking the drug. Studies have looked into the effects of omeprazole, and found that people taking the drug were more likely to gain weight than those taking a placebo. Despite these results, particularly sudden or unexpected weight gain is still a severe and unusual side effect of the treatment.

Most drug treatments will cause some side effects in patients, and these are classified according to their likelihood of occurring. Sudden or severe weight gain is listed as a possible side effect of omeprazole, but it occurs in only an extremely small number of patients. Arguably, it is possible that the drug’s intended effect, to reduce stomach acid for patients suffering from gastroesophageal reflux disease (GERD) or ulcers, soothes the stomach and makes the patient more likely to eat. Any patient who experiences unusually sudden or severe weight gain should contact a medical professional, however, because this could be a sign of a serious adverse reaction to the treatment.

Studies have been conducted into the link between proton pump inhibitor drugs, such as omeprazole, and weight gain. Specifically, studies have looked at this effect in patients suffering with GERD. It has been found that an increase in weight over a two year period occurs in over 70% of patients taking this or similar drugs. The weight gain reported was only minimal, however, at around a 6% increase when compared to their baseline body weight. This small increase in body weight should be managed through diet and exercise, if possible.

Any patient who experiences a link between omeprazole and weight gain should attempt to manage the problem through lifestyle changes. Eating a diet rich in vegetables, fruit, and lean meat is one way in which the problem can be managed. Patients who have trouble with weight gain should also use low-fat or fat-free alternatives to milk and avoid saturated fats and trans-fats. Getting regular exercise can also stave off weight gain.

Although it is unlikely, patients taking all of these precautions can still have trouble with weight gain. In less than 1% of people, diet and exercise may make little difference. Patients experiencing rapid or otherwise unusual weight gain should contact a medical professional immediately. This side effect may be a cause to stop taking the drug.

Common Side Effects of Omeprazole

As already mentioned, weight gain is a rare side effect of omeprazole. Omeprazole's most common side effects include headaches, nausea, vomiting, diarrhea, constipation, and bloating. 

Severe adverse reactions from omeprazole usage are rare but allergic reactions like nausea, rash, diarrhea, and vomiting have been reported. Headaches, abdominal pain, and diarrhea were omeprazole's most frequently observed side effects.

Can Omeprazole Use Cause Bloating?

Bloating is a condition in which the belly fills up with gas and becomes tight. Abdominal bloating is usually a temporary condition and resolves on its own. Some medicines, such as omeprazole, can cause bloating. That might make the patient feel obese or overweight. Proton pump inhibitors such as omeprazole delay the rate of emptying of gastric contents, which increases the chances of bloating (flatulence).

Drugs That Can Cause Weight Gain

Sometimes a patient takes more than one drug at a time for different health conditions. Various classes of drugs cause weight gain as a side effect. Drugs that most commonly cause unwanted weight gain include antidepressants, epilepsy drugs, oral steroids, heart medications (beta-blockers), and drugs for diabetes

Antidepressant drugs and oral corticosteroids are the main culprits in increasing body weight. Individuals who take omeprazole with either of the drugs might gain weight due to these drugs and not omeprazole.

Final Word

Though rare, there is the possibility of weight gain due to omeprazole. While you manage to shed the unwanted pounds with simple dietary and lifestyle changes, it is crucial to seek prompt medical attention if you experience sudden weight gain, as it may indicate sensitivity to the medication.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.

Discussion Comments

By anon990293 — On Apr 14, 2015

I had been on this drug for years, as well as rantidine at night. I've been overly bloated for years with non-stop weight gain. I finally quit it all after having what felt like severe pancreatitis, no help from the doctor, as lab showed elevated amylaise, but not lipaise, so she closed the door on that dx.

However, I read up and saw that these stomach drugs do cause weight gain and pancreatitis. I stopped taking on my own. The inches seem to be melting off, my clothes fit better, the weight itself is taking it slow. I still have reflux and chest pain, but these drugs never really resolved that issue anyway.

By discographer — On Jun 17, 2013

@anamur-- You've touched on a great point. Omeprazole does reduce the absorption of vitamins, especially vitamin B12. There might be a connection between vitamin deficiencies and weight gain during proton pump inhibitor use, but I'm not sure if it applies to everyone.

I've gained twenty five pounds since I started my omeprazole treatment one year ago. But I am not over-eating, so I don't think that my weight gain is due to an increase in appetite. My doctor also told me that omeprazole is the cause and that I will probably go back to my normal weight once I stop the medication.

By turquoise — On Jun 17, 2013

I don't think weight gain on omeprazole is as rare as drug companies report. I have gained about two pounds per month on this drug and I know two other people who have gained weight on it as well.

By serenesurface — On Jun 16, 2013

My body is very prone to weight gain. I gain weight on most medicines that can cause this as a side effect, like anti-depressive medications. But I took omeprazole for about two years and didn't gain any weight. The only side effect I had was vitamin deficiency. I had to take iron and vitamin supplements throughout my treatment for this reason.

I wonder if the people who do gain weight on omeprazole do so because of vitamin deficiencies. I remember reading that vitamin deficiencies can increase appetite.

On this page
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.